Posted by SLS on June 2, 2000, at 18:50:39
In reply to Re: ECT- Unilateral vs. Bilateral, Side effects ?, posted by Chris A. on June 2, 2000, at 15:00:19
> Having had multiple bilateral and unilateral treatments, please forgive me for not replying sooner. Procrastination is one of my gifts. I never had a problem with awakening. The bilateral treatments definitely leave me with much more confusion, short term and retrograde memory loss plus other cognitive difficulties for up to two months. The unilateral are definitely easier for me and research supports this. This a.m. was my twentieth unilateral treatment over a four month period. There is some associated memory loss and confusion. I expect it to clear up within a month or two of terminating treatment, as has been the case in the past. It must be really frightening to wake up with that degree of disorientation. The choice of anesthetic could possibly make a difference. It has been helpful to rehearse the events that occurred in the three or four months prior to initiating tratment that I particularly want to remember - such as my son's graduation and my parent's fiftieth wedding anniversary celebration. It does take more treatments, especially if one is treatment refractory. The stimulus intensity used does make a difference, too. It is nice to have some relief.
> Chris A.
I haven't read you in a while. How are you doing? Are you satisfied with the way you are feeling?
Are you taking right-bilateral treatments. Are you using high-dosages?
What anesthetic and neuromuscular blocker do you use?
Do you have any plans to begin tricyclic or other antidepressants to help with prophylaxis?
I guess you have been treatment resistant. If you wouldn't mind, could you please summarize your diagnosis, characteristics of your depression, the drugs you have tried, and those that have been partially effective.
I am not in a position to exclude ECT.
P.S. It was nice of you to reply to Dave, despite your confusion and "procrastination".